benner_chemo_sideeffects
Can't find it?
Nerve and Muscle

Sometimes chemotherapy treatment can cause problems with your body's nerves. You may notice a tingling (pins-and-needles), burning sensation, or weakness or numbness in your hands or feet. This is called peripheral neuropathy. You may find that you have trouble doing up buttons and opening jars, or that your legs feel numb and you have trouble walking.

As well as affecting the nerves, some chemotherapy medications can also affect the muscles, making them weak, tired or sore. You may sometimes lose your sense of balance.

Nerve and muscle effects can be frustrating, but they are usually not serious, especially if caught early. The side effects are often temporary. Let your healthcare team know if you have any symptoms of nerve or muscle symptoms. They may decide to lower your chemotherapy dose to prevent any nerve damage.

Signs of nerve and muscle effects

 

  • tingling
  • burning
  • weakness or numbness in the hands and/or feet
  • pain when walking
  • weak, sore, tired or achy muscles
  • loss of balance
  • clumsiness
  • difficulty picking up objects and buttoning clothing
  • shaking or trembling
  • walking problems
  • jaw pain
  • hearing loss
  • stomach pain
  • constipation

 

What you can do

 

  • Be careful with sharp, hot, cold or other dangerous objects if your fingers are numb.
  • Move slowly and use handrails when you go up and down stairs if your muscle strength or balance is affected.

 

Southlake Regional Health Centre
596 Davis Drive, Newmarket, Ontario   L3Y 2P9
Tel: 905-895-4521   |   TTY: 905-952-3062
Copyright © 2012 Southlake Regional Health Centre
rss